The problem examined in this paper is that of a two-dimensional oil slick spreading under the influence of gravitational and viscous forces. The primary concern in this paper was to derive, with no ad hoc assumptions, an explicit expression for the size of the slick as a function of time. To this end, an exact analytical and numerical description of the flow is obtained in a certain rational asymptotic limit. The expression for the size of the slick contains no free parameters which need to be empirically determined. Comparison by the author of theorectical results with experimental results for the time-dependent slick size show good agreement. The author conjectures that the discrepancy between theoretical and experimental results may be in the assumption of a laminar boundary layer as applied in the formulation of the problem rather than the possibility of a turbulent boundary layer.

  • Corporate Authors:

    Cambridge University Press

    200 Euston Road
    London NW1,   England 
  • Authors:
    • Buckmaster, J
  • Publication Date: 1973-7-17

Media Info

  • Features: References;
  • Pagination: p. 481-491
  • Serial:

Subject/Index Terms

Filing Info

  • Accession Number: 00057142
  • Record Type: Publication
  • Source Agency: Texas A&M University, College Station
  • Files: TRIS
  • Created Date: Aug 16 1974 12:00AM